Florida, 2002

Flash Flood in Florida, December 9, 2002

December 9, 2002 · NWS MFL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 9, 5:00 AM EST, 1 hour earlier.

Area forecast discussion, Dec 9, 5:00 AM EST, 1 hour before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI
500 AM EST MON DEC 09 2002

CURRENTLY: AREA OF LOW PRESS DEVELOPING OVR ERN GULF WITH SURFACE
TROUGH TO WEST/CENTRAL FL. SCATTERED SHOWERS EXTENDING FROM COASTAL
SECTIONS OF BROWARD COUNTY SW TO MAINLAND MONROE AND MOVING WNW.
CMAN OBS SHOWING WNDS GUSTING TO 20-25 KTS ATLC WATERS AND TO 18 KTS
GULF WATERS ATTM.

SHORT TERM...SFC LOW WILL DEVELOP OVER ERN GULF OF MEX( AT LEAST
MOST MODELS AGREE WITH THAT) AS UPPR LVL SHRT WAVE OVER WRN GULF
MOVES RAPIDLY EAST. SUBTROPICAL JET ASSOCIATED WITH THIS SHRT WAVE
ADVECTING LOTS OF MOISTURE FROM E PAC TO FLORIDA PENINSULA. THIS
MOISTURE, COMBINED WITH THE DEVELOPING LOW AND A SURFACE
BOUNDARY(WARM FNT) EXTENDING FROM IT TO NW SOUTH FLORIDA AND STRG
UPPER DIV ASSOCIATED WITH THE JET WILL RESULT IN ENHANCE PRECIP
ACROSS MOST OF S. FL. HOWEVER...WILL EXPECT TO SEE HEAVIEST PRECIP
NEAR AND ALONG THE LOW LLVL BOUNDARY. SO WILL GO WITH HIGHEST POPS
AND MENTION HEAVY RAIN FOR THE N PORTION OF S. FLA (NAPLES NORTH TO
LAKE OKEECHOBEE AREA AND PALM BEACH COUNTY) STARTING LATE THIS
AFTERNOON AND CONTINUING THROUGH TUE. THE LOW IS FORECAST TO MOVE NE
ACROSS N CENTRAL FL AND BE JUST SE OF THE CAROLINA TUE AFTERNOON. A
CDFNT EXTENDING FROM THIS LOW WILL MOVE THROUGH MOST OF S. FL TUE.
WILL EXPECT SCT TSTMS AHEAD OF THIS FRONT LATE TONIGHT AND TUE WITH
SOME OF THEM BECOMING STRONG. ALTHOUGH SEVERE WEATHER IS
POSSIBLE...WILL EXPECT IT TO BE MOSTLY NORTH OF OUR AREA.

FOR THE EXTENDED...THE FNT WILL HANG ACROSS EXTREME S FLA/STRAITS
INTO WRN CARIB AS FLOW AT H8-H5 BECOMES PARALLEL TO THE BOUNDARY.
THEREFORE WILL KEEP SLIGHT CHANCE OF SHWRS. ANOTHER ENERGY IMPULSE
WILL MOVE ACROSS CNTRL PLAINS THU WHICH WILL AGAIN PROVIDE THE
MECHANISM FOR THE BOUNDARY TO MOVE NORTH AS A WARM FNT AND A SFC LOW
TO DEVELOP ALONG IT OVER THE SOUTHEAST GULF EARLY FRI. THIS WILL
MOVE NORTHEAST WITH THE FRONT COMING BACK THROUGH S. FLA AGAIN LATE FRI
NGT AND GRADUAL DRYING OUT BY SUNDAY.

MARINE...AS MENTIONED BEFORE, MARINES OBS ACROSS THE AREA SHOWING
WINDS NEAR 20 KTS WITH GUSTS TO 27 KTS. SO WILL START OFF WITH SCA
ALL WATERS EXCEPT LAKE OKEECHOBEE AS I EXPECT 20 KTS SUSTAINED WITH
HIGHER GUSTS. GFS HAS THE BEST INIT WITH RESPECT TO WNDS RIGHT NOW
AS ETA (LIKE ALWAYS) IS TOO LIGHT. GFS EVEN GOES AS HIGH AS 20 TO 25
KTS TODAY AND 25 TO 30 KTS LATER TONIGHT. I AM GOING TO LEAVE THE
DAY FORECASTERS LOOK AS THIS SITUATION CLOSER THIS AFTERNOON,
ALTHOUGH I DO NOT THINK ANYTHING HIGHER THAN A SCA WILL BE
NECESSARY.

FIRE...RED FLAG WARNING SOUTH SECTIONS TODAY DUE TO DISPERSION
INDICES GREATER THAN 75. FIRE WEATHER WATCH ALL AREAS TUESDAY DUE TO
DISPERSION INDICES GREATER THAN 75.

PRELIM NUMBERS

PBI TT 077/070 078/065 078 4777742
FLL TT 080/074 079/069 080 4766742
MIA TT 080/073 079/067 080 4766742
APF TT 078/068 077/066 077 4777722

.MIA...SCA ALL WATERS EXCEPT LAKE OKEECHOBEE.
Hazardous weather outlook, Dec 9, 5:22 AM EST, 38 minutes before
FLZ063-066>075-092030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
522 AM EST MON DEC 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE (TODAY AND TONIGHT)...

...RIP CURRENTS LIKELY ATLANTIC BEACHES TODAY...
...STRONG THUNDERSTORMS POSSIBLE OVER SOUTH FLORIDA THIS AFTERNOON
AND TONIGHT...
...INCREASED FIRE DANGER FOR SOUTH FLORIDA TODAY MAINLY ALONG AND
SOUTH OF ALLIGATOR ALLEY DUE TO STRONG WINDS...

WITH EASTERLY WINDS APPROACHING 20 KNOTS ALONG THE ATLANTIC COAST
BEACHES OF SOUTH FLORIDA TODAY...RIP CURRENTS ARE LIKELY ESPECIALLY
AROUND THE TIMES OF THE TIDE GOING OUT OR LOW TIDE. LOW TIDES TODAY
ALONG THE ATLANTIC BEACHES OF SOUTHEAST FLORIDA WILL BE IN THE EARLY
MORNING AND AGAIN THIS EVENING.

A WARM FRONT ACROSS SOUTH FLORIDA TODAY AND TONIGHT ALONG WITH WARM
MOIST UNSTABLE AIR WILL PROVIDE THE INGREDIENTS FOR SCATTERED STRONG
THUNDERSTORMS ESPECIALLY ALONG AND NORTH OF ALLIGATOR ALLEY TODAY
AND TONIGHT. WIND GUSTS IN EXCESS OF 55 MILES AN HOUR ARE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS. THERE IS ALSO A THREAT OF AN
ISOLATED TORNADO LATE THIS AFTERNOON AND THIS EVENING.

AS A LOW PRESSURE SYSTEM DEVELOPS IN THE EASTERN GULF OF
MEXICO...WINDS WILL BECOME QUITE STRONG ACROSS SOUTH FLORIDA THIS
AFTERNOON AND TONIGHT...MAINLY FROM THE EAST TO SOUTHEAST AROUND 20
MILES AN HOUR. STRONG WINDS WILL INCREASE THE FIRE DANGER ACROSS ALL
OF SOUTH FLORIDA TODAY AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS MAY BE NEEDED FOR POSSIBLE SEVERE WEATHER THIS AFTERNOON
AND EVENING...ESPECIALLY ACROSS SOUTH FLORIDA ALONG AND NORTH OF
ALLIGATOR ALLEY TO THE LAKE OKEECHOBEE REGION.

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION ISSUED BY THE NATIONAL
WEATHER SERVICE IN MIAMI CAN BE FOUND ON THE INTERNET AT:
HTTP://WWW.SRH.NOAA.GOV/MIA.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA AGAIN ON TUESDAY.
THERE WILL BE A THREAT OF THUNDERSTORMS ALSO LATER THIS WEEK ON
FRIDAY AND SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
December 9, 6:00 AM EST to 8:00 AM EST
Where
Miami-Dade County, North Miami
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Up to 7 inches of rain fell along the coastal areas from Miami Beach to Fort Lauderdale. Flooding in North Miami caused minor damage to houses and businesses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326085.